0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Lupus Anticoagulant in Drug-Induced Systemic Lupus Erythematosus (SLE)-Reply

Carl J. Lavie, MD; Jack Waxman, MD
Arch Intern Med. 1985;145(10):1926-1927. doi:10.1001/archinte.1985.00360100200039.
Text Size: A A A
Published online

One of the five patients we described with quinidine-induced SLE had coagulation abnormalities including thrombocytopenia, prolonged prothrombin (PT) and PTT, and a factor IX (Christmas factor) deficiency. We concluded that these clotting abnormalities were due to direct effects of quinidine, since our laboratory reported circulating anticoagulants to be negative. Lupus-type circulatory anticoagulants were excluded using the tissue thromboplastin inhibition test.

Since circulatory anticoagulants have been described with drug-induced lupus syndromes,1 we agree with Drs Gastineau and Holcomb that some of the coagulation abnormalities present in our patient could be due to the lupus syndrome and not to direct effects of quinidine. Although thrombocytopenia occurs in 3% of patients receiving quinidine2 and quinidine occasionally causes hypoprothrombinemia and prolongation of the PT,3 we are unaware of any reports of quinidine prolonging the PTT or causing a factor IX deficiency except when associated with a lupus syndrome. All of these

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();